Hail, Monroe
- When
- June 23, 1:45 PM EST
- Where
- Monroe County, 2.07 mi NW of Detroit Beach
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.940, -83.360
A few thunderstorms developed during the afternoon hours, producing mostly penny size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A few thunderstorms developed during the afternoon hours, producing mostly penny size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 23, 12:57 PM EST, 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 157 PM EDT MON JUN 23 2008 .AVIATION... SCATTERED SHOWERS AND THUNDERSTORMS WILL FILL IN ACROSS SOUTHEAST MICHIGAN THROUGH THE AFTERNOON AS AN UPPER LEVEL SHORTWAVE SWINGS SOUTH ACROSS THE AREA. A FEW OF THE STRONGER THUNDERSTORMS MAY PRODUCE BRIEF HEAVY RAIN AND SMALL HAIL AND WILL ADJUST THUNDERSTORM TIMING AS STORMS DEVELOP THIS AFTERNOON AND CONFIDENCE IN IMPACTING THE TAF SITES INCREASES. CEILINGS WILL GENERALLY REMAIN VFR EXCEPT IN THE HEAVIER SHOWERS. WILL EXPECT SKIES TO SCATTER OUT THIS EVENING AS DIURNAL INSTABILITY WANES. MODELS DO INDICATE SOME RESIDUAL LOW LEVEL MOISTURE ARRIVING WITH THE POSSIBILITY OF AN MVFR CLOUD DECK OVERNIGHT...BUT AT THIS TIME THINK WE WILL JUST SEE SCATTERED VFR CLOUDS UNTIL DAYTIME HEATING CONTRIBUTES TO A SCATTERED CU DECK LATE TUESDAY MORNING. && .PREV DISCUSSION...ISSUED 344 AM EDT MON JUN 23 2008 SHORT TERM...TODAY THE UPPER LOW THAT HAS BEEN IMPACTING THE STATE OVER THE WEEKEND IS NOW SITUATED OVER LAKE HURON. THIS WAVE IS FORECAST TO FILL IN AND MOVE EAST OF THE STATE TODAY. HOWEVER...SEASONALLY COLD 500MB TEMPS AROUND -18C AND LINGERING LOW LEVEL CYCLONIC FLOW WILL ONCE AGAIN AID IN THE DEVELOPMENT OF DIURNALLY ENHANCED AFTERNOON AND EVENING CONVECTION. LOW LEVEL COLD AIR ADVECTION THIS MORNING UNDER NORTH-NORTHWESTERLY FLOW WILL DROP 850MB TEMPS DOWN TO +9C BY AFTERNOON. THIS WILL CAUSE THE LOWER AND MID LEVEL LAPSE RATES TO BE NOT QUITE AS STEEP AS YESTERDAY. 0-1KM MIXED LAYER CAPE ON NAM MODEL SOUNDINGS THIS AFTERNOON ONLY RANGES FROM 400-800 J/KG. SO OVERALL...EXPECT THE COVERAGE AND INTENSITY OF AFTERNOON/EVENING THUNDERSTORMS TO BE LESS THAN YESTERDAY. AN AXIS OF HIGHER 925-850MB MOISTURE HOWEVER IS FORECAST TO DROP INTO SE MI FROM THE NORTHWEST THIS MORNING. THIS MOISTURE IS ALREADY PRESENTING ITSELF AS A RAPIDLY EXPANDING STRATUS DECK OVER LAKE MICHIGAN. THIS MOISTURE WILL LEAD TO A FAIRLY DECENT STRATO CU FIELD BY AFTERNOON. SO ALTHOUGH THE COVERAGE OF THUNDERSTORMS MAY BE MORE SCATTERED IN NATURE...DO EXPECT THE HIGHER MOISTURE IN THE LOW LEVELS TO LEAD TO A DECENT COVERAGE OF GENERAL SHOWERS THIS AFTERNOON. THE CURRENT WATER VAPOR LOOP SHOWS NUMEROUS SHORT WAVES PIVOTING AROUND THE UPPER LOW...THE STRONGEST OF WHICH IS CURRENTLY MOVING ACROSS SOUTHERN LAKE HURON. SHORT WAVE ENERGY TRAVERSING THE SOUTHERN MI BORDER MAY CONTINUE TO DRIVE SOME ISOLATED CONVECTION THIS MORNING. ADDITIONAL SHORT WAVES ARE NOTED OVER NORTHERN LAKE MI AND EASTERN UPPER MI...WHICH SHOULD ALSO ENHANCE COVERAGE OF AFTERNOON SHOWERS AS THEY DROP SOUTH ACROSS LOWER MI. MAX TEMPS WILL BE A FEW DEGREES COOLER TODAY COMPARED TO YESTERDAY DUE TO THE LOW LEVEL COLD AIR AND MOISTURE ADVECTION. THE CURRENT FORECAST HAS MAX TEMPS IN THE LOWER TO MID 70S WHICH STILL LOOKS REASONABLE. LONG TERM...TONIGHT THROUGH SUNDAY THE NARROWING UPPER LEVEL TROUGH AXIS WILL PUSH EASTWARD RATHER QUICKLY THIS EVENING PROVIDING SOUTHEASTERN MICHIGAN A MUCH DESERVED REST FROM LOWERED GEOPOTENTIAL HEIGHTS. THIS ANTICIPATED PATTERN CHANGE RESULTS FROM THE PLUNGING OF A POWERFUL KICKER WAVE ACROSS HUDSON BAY. AN EXTENDED PERIOD OF ZONAL FLOW WILL SET UP ACROSS THE NORTHERN TIER STATES WITH PRIMARY JET PLACEMENT ACROSS EXTREME SOUTHERN CANADA. THEREFORE...EXPECT TEMPERATURES FOR MUCH OF THIS WEEK TO REACH/ECLIPSE THE 80 DEGREE MARK. RISING HEIGHTS AND SURFACE HIGH PRESSURE WILL TEAM WITH DEEP DRY AIR TO GIVE PRECIPITATION FREE CONDITIONS THROUGH TUESDAY NIGHT. A WONDERFUL TUESDAY IS EXPECTED WITH AREA RESIDENTS WITNESSING ABUNDANT SUNSHINE AND TEMPERATURES IN THE THE UPPER 70S. LOWS TONIGHT AND TUESDAY NIGHT ARE EXPECT TO FALL INTO THE 50S...LOWER NORTH/UPPER SOUTH. THE THREAT OF THUNDERSTORMS RETURNS ON WEDNESDAY...ALTHOUGH TIMING/LOCATION AGREEMENT IS FAR FROM RESOLVED. ALL INDICATIONS POINT TO A CONVECTIVE COMPLEX TRACKING THROUGH THE MIDWEST LATE WEDNESDAY/WEDNESDAY NIGHT. THIS SYSTEM IS EXPECTED TO ANCHOR ITSELF ON THE LOW TO MIDLEVEL MOISTURE/THETA E GRADIENT AS IT ADVECTS EASTWARD. ALTHOUGH THE NAM IS EARLIER AND FARTHER SOUTH...THE SOUNDINGS HINT THAT ANY PRECIPITATION SHOULD WAIT UNTIL AFTER 18Z. SURFACE HIGH PRESSURE BUILDING INTO THE CAROLINAS WILL FORCE THE SOUTHWESTERLY RETURN FLOW AND THE RESULTANT SWEEPING OF STEEPER MIDLEVEL LAPSE RATES. THE PREVIOUS FORECAST HAD THIS HANDLED WELL WITH A CHANCE OF SHOWERS AND THUNDERSTORMS. WILL MAINTAIN THE DRY FORECAST FOR THURSDAY...AS A SHORTWAVE RIDGE AXIS TRANSLATES THROUGH THE STATE (ESPECIALLY IN THE ECMWF). THE EXTREMELY BUSY ZONAL FLOW BRING SHOWERS AND THUNDERSTORMS BACK IN THE FORECAST TO CAP OFF THE WORK WEEK. THE GFS IS AGAIN TRACKING DEVELOPED SURFACE REFLECTIONS THROUGH THE STATE IN QUICK SUCCESSION...BUT CONFIDENCE IS SEVERELY LACKING WITH EACH AND EVERY ONE OF THESE. THIS COULD PROVE TO BE A BUSY PERIOD AS THE FORECAST AREA WILL LIE ALONG THE EDGE OF THE RIDGE AND MIDLEVEL CAPPING. HOWEVER...THE LOCATION OF THERMAL GRADIENTS AND OVERALL STORM SCALE DYNAMICS WILL DICTATE THE COVERAGE/ACTIVITY. MARINE... RELATIVELY LIGHT WINDS WILL PERSIST TODAY THROUGH TUESDAY AS HIGH PRESSURE BUILDS IN FROM THE WEST. THIS HIGH WILL TRIGGER NORTH-NORTHEASTERLY WINDS ACROSS LAKE HURON AND SAGINAW BAY TODAY. SPEEDS WILL STILL HOWEVER BE 10 KNOTS OR LESS. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && AVIATION.....KEC SHORT TERM...SC LONG TERM....CB MARINE.......SC YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 413 AM EDT MON JUN 23 2008 MIZ047>049-053>055-060>063-068>070-075-076-082-083-240815- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 413 AM EDT MON JUN 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR TODAY...MAINLY BETWEEN 1 PM AND 7 PM. SEVERE WEATHER IS NOT EXPECTED. THE MAIN HAZARD ASSOCIATED WITH THE STRONGEST THUNDERSTORMS WILL BE HAIL TO ONE HALF INCH IN DIAMETER. THUNDERSTORM MOVEMENT WILL BE TO THE SOUTHEAST AT 10 MPH. THE THUNDERSTORMS WILL BE THE RESULT OF RESIDUAL COLD AIR ALOFT ASSOCIATED WITH AN UPPER LOW PRESSURE SYSTEM. THIS COLD AIR ALOFT WILL PROVIDE ENOUGH INSTABILITY TO GENERATE SCATTERED THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CHANCE OF THUNDERSTORMS RETURNS WEDNESDAY AND AGAIN ON FRIDAY AS A WARM...HUMID AND UNSTABLE AIRMASS LIFTS INTO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-240815- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 413 AM EDT MON JUN 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR TODAY...MAINLY BETWEEN 1 PM AND 7 PM. SEVERE WEATHER IS NOT EXPECTED. THE MAIN HAZARD ASSOCIATED WITH THE STRONGEST THUNDERSTORMS WILL BE HAIL TO ONE HALF INCH IN DIAMETER. THUNDERSTORM MOVEMENT WILL BE TO THE SOUTHEAST AT 10 MPH. THE THUNDERSTORMS WILL BE THE RESULT OF RESIDUAL COLD AIR ALOFT ASSOCIATED WITH AN UPPER LOW PRESSURE SYSTEM. THIS COLD AIR ALOFT WILL PROVIDE ENOUGH INSTABILITY TO GENERATE SCATTERED THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CHANCE OF THUNDERSTORMS RETURNS WEDNESDAY AND AGAIN ON FRIDAY AS A WARM...HUMID AND UNSTABLE AIRMASS LIFTS INTO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. SC YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1224 PM EDT MON JUN 23 2008 MIZ069-070-076-231730- MACOMB-OAKLAND-WAYNE- 1224 PM EDT MON JUN 23 2008 ...SPECIAL WEATHER STATEMENT... AT 1223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM TROY TO 5 MILES NORTH OF TAYLOR...MOVING SOUTHEAST AT 10 MPH. PEA SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... STERLING HEIGHTS BY 1235 PM EDT... TAYLOR AND DEARBORN BY 1245 PM EDT... WARREN AND DETROIT BY 100 PM EDT... WYANDOTTE BY 120 PM EDT... DOWNTOWN DETROIT BY 125 PM EDT... ST. CLAIR SHORES AND GROSSE ILE BY 130 PM EDT... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. MANN /
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1237 PM EDT MON JUN 23 2008 MIZ054-055-062-063-231800- LAPEER-SANILAC-ST. CLAIR-TUSCOLA- 1237 PM EDT MON JUN 23 2008 ...SPECIAL WEATHER STATEMENT... AT 1235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF CROSWELL TO 7 MILES NORTH OF COLUMBIAVILLE... MOVING SOUTH AT 10 MPH. PEA SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... NORTH BRANCH BY 100 PM EDT... PECK BY 105 PM EDT... CROSWELL BY 115 PM EDT... LEXINGTON AND COLUMBIAVILLE BY 120 PM EDT... MELVIN BY 135 PM EDT... LUM BY 155 PM EDT... YALE AND LAPEER BY 200 PM EDT... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. MANN /
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 122 PM EDT MON JUN 23 2008 MIZ075-082-083-231815- LENAWEE-MONROE-WASHTENAW- 122 PM EDT MON JUN 23 2008 ...SPECIAL WEATHER STATEMENT... AT 118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM DEXTER TO 7 MILES SOUTH OF SALINE TO 4 MILES SOUTH OF MANCHESTER...MOVING SOUTHEAST AT 10 MPH. PEA SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... CLINTON BY 130 PM EDT... SALINE BY 155 PM EDT... TECUMSEH AND ANN ARBOR BY 215 PM EDT... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. MANN /
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 214 PM EDT MON JUN 23 2008 MIZ083-231915- MONROE- 214 PM EDT MON JUN 23 2008 ...SPECIAL WEATHER STATEMENT... AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES EAST OF CARLETON TO 6 MILES NORTHEAST OF DUNDEE...MOVING SOUTH AT 16 MPH. ONE HALF INCH DIAMETER HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING... BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... DUNDEE BY 220 PM EDT... MONROE AND IDA BY 240 PM EDT... LUNA PIER BY 315 PM EDT... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. MANN /
The Detroit radar (KDTX), 85 km away, was scanning. The volume nearest the first event began at 18:43 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118919, 118921, 118922, 118923.